My Son is Starting Accutane...Let's See How It Goes- Annapolis, MD

  • annap229
  • 1 year ago

My son has had pretty sever acne for the past six years and his face has started to scar. After many different treatments on antibiotics and topical solutions, we are now starting the Accutane treatment. I am nervous as there is so much negative publicity surrounding the medication. I will try to give frequent updates to possible help others to make a decision on the effects of the medication. My son is now 18 and has suffered from the way he looks. My son is a hockey player and the bacteria in the helmet is certainly not helping the situation. I hope that the medication will make a difference. edit One week update     9 Jun 2013 We have the first seven days under our belt and so far so good. There have been no side effects yet and we have seen no improvement or worsening of his acne since he started a week ago. He graduated from High School yesterday and I have attached a picture I took after his graduation. He is taking the Accutane daily after a "fatty dinner/lunch", I put together a "survival kit" and can't wait to see improvement. His doctor started him on a very low dose (20 mg qd) for his height and weight (6', 175 lbs) and she explained that starting him on a low dose would help to minimize the acne from getting worse at the beginning of the treatment. She plans to increase his dose at the next visit. We are hoping for the best and are encouraged as we have seen absolutely no side effects during the first week of treatment.       14 Jun 2013 We are at the end of the second week and about two days ago I noticed a huge difference in my son's skin. I will upload a picture that you can see side by side. I also noticed some side effects of the medication. My son is usually a very easy going person and this last week he was moody and agitated. He tells me that he is not depressed but he was not his normal self. I keep telling myself, perhaps I am too sensitive and his moody "attitude" is not even related to the medication, but I am very close to my son and this is not the usual way he acts or feels. So far the results I have seen already clearly outweigh the side effects to this point and I learned to give him the medication in the evening with his dinner. At this point he has not felt that he needed to use lip balm or moisturizer and in his opinion there are no side effects at all. edit       21 Jun 2013 The third week is coming to the end and my son is getting his blood work done today for his follow up visit with his Derm next week. This week was great. He only complaints about a small amount of dryness on his lips, especially in the corner of his mouth, otherwise he tells me he feels great. His mood was great and the previous episodes of moodiness were gone this week. My son has only been on 20 mg of Accutane (his is taking the generic Myorisan/isotretinoin) which I was told for his height 6' and his weight 175lbs is a very low dose. Several people have commented on the dramatic improvement in his appearance in the past three weeks alone and it is exciting to see his complexion clearing up day by day.

Comments (7)

My husband had taken Accutane in his early college years and it has completely gotten rid of his backne, face acne and head acne. He has scars all over his chest, but surprisingly, his face did not have any. Anyhow, he started having 5-8-1pimples on his face and a lot on his head 3-5years after stopping taking Accutane and this prompted him to go to his dermatologist again. His liver enzymes were taken before taking Accutane, it was normal. Then it started to get a bit elevated. Dermatologist referred my husband to a specialist who told him he need to go a well-balanced nutritional diet. So his dermatologist continued giving him his Accutane. I am an RN and I have had fights with my husband abt this. Ultimately, it's his body, so he gets to decide whether to continue taking this med or not. He did. His liver enzyme today is 4 times the normal count. Waiting for his appointment with a specialist next week. My husband has been telling me that I don't know how it feels to have acne and how he does not believe that it's the Accutane that is causing him to have an elevated liver enzyme since this didn't cause him the same effect a few years back. See, any drug that you have to take for more than 7 days will have an effect on your liver. This is why most drugs that you have to take on a longer basis requires that you take a base liver enzyme count, and periodic tests. This is to check whether the drug is already having an adverse effect on your liver - with the aim of regulating it's dosage. My husband recalled that he lost his acne (pre-Accutane) for a while when at one point, tried to diet and almost ate nothing but salad and water. Medications do help us, but long term use will have an adverse effect on our liver. There are MDs who continue to prescribe drugs beyond a person's threshold level, as indicated by lab results. Why? Because this is what gives them $$$. I have exhausted all my means to get my husband to stop taking Accutane. Hopefully, he gets a decent specialist (I had him go to different specialist). Someone who will talk him out of Accutane and tell him that the best way to go now is to eat clean. Otherwise, this will definitely turn out into a lawsuit.
  • Reply
peop
  • Reply
My 17 year old son started accutane four weeks ago and his skin looks worse...when might we see results? He is so frustrated and I feel so helpless!
  • Reply
  • Reply
Any updates for us? Praying that all is going well.
  • Reply
Good morning! Just wanted to get an update as my daughter will be starting 10mg next week. PLEASE give us an update - good, bad, frustrations, concerns - anything at all. Also, we are "neighbors" as I live in Maryland too :-)
  • Reply
I hope the Accutane works for your son. I was on accutane beginning of last month for 10 days and it turned my life to hell. ACCUTANE DOES NOT WORK FOR EVERYONE. click on my page and see pictures.
  • Reply